Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Norman, OK

February 10, 2009Canadian County, Logan County, Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Feb 10, 2009, 4:03 PM CST for Canadian County, Logan County, Oklahoma County, Oklahoma. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 10, 2009, 4:03 PM CST (22:03 UTC)
Expired
Feb 10, 2009, 4:30 PM CST
In force
27 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Canadian County, OK, Logan County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 51 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 4:10 PM CSTHAIL 1.755 Nnw The Village, OKQUARTER TO GOLF BALL SIZE HAIL COVERED THE GROUND.
Feb 10, 4:25 PM CSTHAIL 1.256 Nnw The Village, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 10, 12:49 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 102203
SVROUN
OKC017-083-109-102230-
/O.NEW.KOUN.SV.W.0013.090210T2203Z-090210T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
403 PM CST TUE FEB 10 2009

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA...
  SOUTHERN LOGAN COUNTY IN CENTRAL OKLAHOMA...
  NORTHWESTERN OKLAHOMA COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 430 PM CST

* AT 402 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHERN OKLAHOMA CITY...6 MILES SOUTHEAST
  OF PIEDMONT...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF
  TENNIS BALLS IS LIEKLY.

* LOCATIONS IN THE WARNING INCLUDE GUTHRIE...NAVINA...NORTHWESTERN
  EDMOND...PIEDMONT...SEWARD...WESTERN OKLAHOMA CITY AND YUKON.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 158.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3581 9717 3544 9786 3572 9773 3573 9771
      3573 9767 3576 9767 3590 9743
TIME...MOT...LOC 2202Z 226DEG 35KT 3562 9763

$$
WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 1:50 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 10, 1:50 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
150 PM CST TUE FEB 10 2009

.DISCUSSION...
18Z SOUNDING FROM OUN/FWD INDICATES CAP IS NEARLY ERODED FROM FWD
SOUNDING WHILE SOME WORK IS STILL NEEDED FARTHER NORTH.  SATELLITE
IMAGERY INDICATES LEAD WAVE MOVING ACROSS WESTERN/NORTH TEXAS THIS
AFTERNOON WITH CONVECTION DEVELOPING AHEAD OF THIS FEATURE IN
SOUTHERN AND NORTHERN OKLAHOMA. EXPECT AS MAIN SYSTEM NEARS AND
STRONG 120-130 KT JET LIFTS ACROSS TX/OK THAT DEEP CONVECTION WILL
DEVELOP NEAR A SHARPENING DRYLINE.

LAPS ANALYSIS SHOWS CAPE VALUES BETWEEN 1500 TO NEAR 2000 J/KG
ACROSS PARTS OF WESTERN NORTH TEXAS INTO SOUTHERN OK. STORMS MAY
INITIALLY BE WIDELY SCATTERED BEFORE NUMEROUS STORMS FORM IN A
LINEAR MODE AS STRONGER FORCING OVERSPREADS THE AREA.

SEVERE CONVECTION SHOULD EXIT MOST OF THE CWA BY MIDNIGHT WITH SOME
WRAP AROUND MOISTURE ACROSS NORTHWEST/NORTH CENTRAL OKLAHOMA.  CAA
WILL STRENGTHEN ACROSS NORTHERN OKLAHOMA LATE TONIGHT INTO WEDNESDAY
MORNING.  A WIND ADVISORY MAY BE NEED FOR STRONG NORTHWEST WINDS
ACROSS NW/NC/WC OKLAHOMA FROM NEAR 9Z INTO LATE MORNING WEDNESDAY.

CONDITIONS SHOULD RAPIDLY IMPROVE WEDNESDAY AFTERNOON WITH CLEARING
SKIES AND LESS WIND.

WILL KEEP IN SLIGHT/CHANCE POPS ACROSS MAINLY NORTHERN OKLAHOMA FOR
NEXT WAVE THAT WILL MOVE ACROSS SOUTHERN/CENTRAL PLAINS.  COOLER/COLDER
AIR WILL FILTER INTO THE REGION BEHIND THE SHORTWAVE ON FRIDAY.  TWO
MORE SYSTEM WILL APPROACH THE REGION IN A PROGRESSIVE FLOW.  TIMING
AND AMPLITUDE OF EACH SYSTEM VARIES BETWEEN THE GFS AND EC.  AT THIS
TIME... WILL ADVERTISE THE BEST CHANCE FOR PRECIPITATION TO BE IN THE MONDAY
TO MONDAY NIGHT TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  42  62  35  62 /  70  10   0  10
HOBART OK         41  62  36  63 /  40  10   0   0
WICHITA FALLS TX  46  68  37  67 /  40   0   0  10
GAGE OK           36  59  30  60 /  40  10   0   0
PONCA CITY OK     42  54  35  60 /  70  40   0  10
DURANT OK         50  67  39  64 /  90  10   0  10

&&

SIX
Hazardous weather outlook, Feb 10, 11:50 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CST TUE FEB 10 2009

OKZ004>048-050>052-TXZ083>090-111300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE AND SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS GENERALLY EAST OF A WICHITA FALLS TO
KINGFISHER TO STILLWATER LINE. THE SLIGHT RISK AREA EXTENDS
WEST OF THE MODERATE AREA AND IS ALONG AND EAST OF A CHEROKEE TO
ALTUS LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
2 PM UNTIL 11 PM.

IMPACTS...
THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WINDS TO
80 MPH AND HAIL TO THE SIZE OF TENNIS BALLS. TORNADOES ARE
POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL LATE THIS EVENING.

DISCUSSION...
A STORM SYSTEM IS APPROACHING THE SOUTHERN PLAINS TODAY...
INCREASING THE CHANCE FOR THUNDERSTORMS. THE MOIST AIR IS INCREASING
ACROSS OKLAHOMA AND WILL CONTINUE TO INCREASE DURING THE DAY AS
SOUTH WINDS PREVAIL. THE INCREASED MOISTURE WILL AID IN
DESTABILIZATION OF THE AIRMASS THIS AFTERNOON WITH WIND SHEAR ALSO
EXPECTED TO INCREASE IN ADVANCE OF THE APPROACHING STORM SYSTEM.
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND
EVENING FROM CENTRAL OKLAHOMA INTO NORTH TEXAS ALONG AN EASTWARD
ADVANCING DRYLINE. DAMAGING WINDS ...LARGE HAIL...AND TORNADOES WILL
BE POSSIBLE. THE GREATEST THREAT FOR TORNADOES WILL BE IN THE
MODERATE RISK AREA WHERE MOISTURE AND WIND SHEAR ARE EXPECTED TO BE
MAXIMIZED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY FEB 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS WILL SEE AN ELEVATED
RISK OF WILDFIRES AS A DRYLINE ADVANCES EAST.  GUSTY
SOUTHWEST WINDS WILL DEVELOP BEHIND THE DRYLINE THIS AFTERNOON.
THIS COMBINED WITH WARM TEMPERATURES AND LOW HUMIDITY WILL
RESULT IN INCREASED WILDFIRE POTENTIAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
NONE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

In the hours before

Local storm report, Feb 10, 3:27 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 WNW APACHE            34.91N 98.41W
02/10/2009  E1.25 INCH       CADDO              OK   AMATEUR RADIO

            DAMAGE TO A CAR WINDSHIELD

&&

CRILEY
Local storm report, Feb 10, 3:41 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             EDMOND                  35.65N 97.48W
02/10/2009  E1.75 INCH       OKLAHOMA           OK   BROADCAST MEDIA

            SANTA FE AND COVELL

&&

CRILEY
Local storm report, Feb 10, 3:48 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TORNADO          3 WSW EDMOND            35.64N 97.53W
02/10/2009                   OKLAHOMA           OK   TRAINED SPOTTER

            TORNADO LASTED APPROXIMATELY 10 MINUTES. TORNADO WAS
            CONFIRMED BY BROADCAST MEDIA. TORNADO APPEARED TO TRAVEL
            THROUGH THE NW SIDES OF EDMOND. RECEIVED DAMAGE REPORTS
            ON PENNSYLVANIA AVE. BETWEEN 149TH AND 156TH. THIS
            INFORMATION IS PRELIMINARY AND MORE INFORMATION WILL BE
            KNOWN TOMORROW.

&&

CRILEY
Local storm report, Feb 10, 3:51 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
351 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             10 S GUTHRIE            35.74N 97.42W
02/10/2009  E2.75 INCH       LOGAN              OK   STORM CHASER

&&

CRILEY
Local storm report, Feb 10, 3:58 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
358 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             COYLE                   35.95N 97.24W
02/10/2009  E1.75 INCH       LOGAN              OK   LAW ENFORCEMENT

            REPORTED BY COYLE POLICE

&&

CR/AJL
Local storm report, Feb 10, 3:59 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             GUTHRIE                 35.88N 97.42W
02/10/2009  E2.75 INCH       LOGAN              OK   BROADCAST MEDIA

            REPORTED BY KFOR TV

&&

CR/AJL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 1:40 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady50 min
Feb 10, 1:56 PM CSTSevere Thunderstorm WarningOUNComanche, Tillman49 min
Feb 10, 2:17 PM CSTTornado WarningOUNCanadian, Oklahoma28 min
Feb 10, 2:29 PM CSTSevere Thunderstorm WarningOUNCanadian, Grady46 min
Feb 10, 2:37 PM CSTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita38 min
Feb 10, 2:44 PM CSTTornado WarningOUNLogan, Oklahoma31 min
Feb 10, 2:56 PM CSTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma49 min
Feb 10, 3:08 PM CSTTornado WarningOUNCanadian, Oklahoma37 min
Feb 10, 3:10 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa50 min
Feb 10, 3:13 PM CSTTornado WarningOUNLogan, Payne32 min
Feb 10, 3:16 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian44 min
Feb 10, 3:32 PM CSTTornado WarningOUNCanadian28 min
Feb 10, 3:43 PM CSTSevere Thunderstorm WarningOUNLogan17 min
Feb 10, 3:44 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady46 min
Feb 10, 3:45 PM CSTTornado WarningOUNPayne30 min
Feb 10, 3:59 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman17 min
Feb 10, 4:01 PM CSTSevere Thunderstorm WarningOUNLincoln, Logan, Noble, Payne44 min
Feb 10, 4:12 PM CSTSevere Thunderstorm WarningOUNCotton, Tillman48 min
Feb 10, 4:16 PM CSTAreal Flood AdvisoryOUNCanadian, Logan, Oklahoma, Payne3 hr
Feb 10, 4:20 PM CSTSevere Thunderstorm WarningOUNPayne40 min
Feb 10, 4:26 PM CSTSevere Thunderstorm WarningOUNComanche34 min
Feb 10, 4:29 PM CSTSevere Thunderstorm WarningOUNCanadian, Logan, Oklahoma61 min
Feb 10, 4:47 PM CSTSevere Thunderstorm WarningOUNLogan, Payne43 min
Feb 10, 4:50 PM CSTSevere Thunderstorm WarningOUNCaddo, Grady40 min
Feb 10, 4:55 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Grady, Stephens35 min
Feb 10, 5:00 PM CSTSevere Thunderstorm WarningOUNCotton30 min
Feb 10, 5:17 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Garvin, Grady, McClain, Stephens43 min
Feb 10, 5:28 PM CSTSevere Thunderstorm WarningOUNLogan, Noble, Payne47 min
Feb 10, 5:43 PM CSTSevere Thunderstorm WarningOUNCleveland, Grady, McClain47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.